Tuesday, 25 October 2016

Vitamin D toxicity and autism: a case report

"Alternative medicine treatment put four-year-old boy in A&E [accident & emergency / emergency room]" went the recent BBC headline talking about the case report published by Drs Catriona Boyd and Abdul Moodambail [2].

Describing the experiences of a 4-year old boy who attended A&E (the emergency room) following an extended period of "vomiting, loss of appetite, constipation, polyuria, polydipsia and loss of 3kg in weight" in previous weeks, the authors report how after an unremarkable series of test results, parents disclosed that "for a number of months he had been taking 12 different holistic supplements recommended to the family by a naturopath to help with his autism."

Coinciding with the detected presence of hypercalcaemia - high calcium levels in the blood - and a circulating vitamin D level that was pretty much off the scale ("Vitamin D level was checked and was 2130 nmol/L (normal range: 50-150 nmol/L)") authors set about correcting such issues and eventually reported that he "has had no further problems since stopping the supplements." His symptoms by the way, matched other reports of vitamin D toxicity present in the peer-reviewed literature [2]. Insofar as any long-term side-effects associated with this case, well, we just don't know yet.

Whilst this is an unfortunate incident, there are a number of important wider points potentially raised from such a case report worth mentioning. So, treading very carefully:

1. Quite a lot of the media chatter about the Boyd/Moodambail report has focused on the more general role of complementary and alternative medicine (CAM) particularly when applied to autism (see here). The authors, in that BBC news report, stress as much with comments like: "When some complementary and alternative therapies are suggesting they can cure these situations, these parents get a hope - which is probably a false hope." Bearing in mind what was actually being reported on in their paper - hypercalcaemia and vitamin D toxicity - primarily due to either/combined excessive calcium intake and vitamin D supplementation and as far as I can see, no mention of the word 'cure' in the case report when it comes to the reasoning behind their use, one has to be a little cautious about turning such reports into something more than they are. Vitamin D - the sunshine vitamin/hormone - is an important nutrient as science and (UK) Government health policy is starting to realise (see here) and this includes that research potentially relevant to [some] autism (see here). Indeed, a response to the Boyd/Moodambail paper highlights this fact. This case report highlights how we should be treating our nutritional supplements as what they are - medicines - and how professional medical advice should always be sought when it comes to their use including that related to dosage and importantly, any contraindications. I might also suggest that this case highlights the value of screening before and during supplementation [3] - "obtaining serum 25-hydroxyvitamin D levels in infants and children who receive long-term vitamin D supplementation at or above the upper level intake that is currently recommended". The further question of 'whether vitamin D actually comes under the auspice of CAM' also surfaces. I'm sure many people will have different opinions about this but like other important vitamins (e.g. folic acid) where specific government advice is available, I'd be inclined to say not anymore.

2. There were some rather extreme reactions to this paper/story when it broke. Despite the fact that "The safeguarding team became involved as well as the police to investigate the naturopath who had advised the therapies" some people were calling the parent's actions as being tantamount to 'child abuse'. I however go with the authors on this one where the parents were naive at worst and perhaps far too trusting. Such a response does however intersect with various other thoughts and opinions in relation to autism and its' 'treatment' and calls by some for more regulation when it comes to the vast number of interventions being put forward 'for autism'. There are no easy answers to this because as well as balancing parental responsibility with the health and wellbeing of the child, blanket calls to 'ban all nutritional supplements for children/adults with autism' for example, are neither practical nor enforceable. Indeed, it could be viewed as discriminatory given our population habits when it comes to such pharmaceutics. I might also add that if one assumes that 'autism' should be replaced by the more plural 'autisms', peer-reviewed science has actually suggested that the presentation of some of the 'autisms' may be potentially amenable to certain dietary or nutritional intervention as function of their underlying genetics/biology (see here for example). The bottom line is that as long as autism remains a 'singular mysterious condition' where very little information about aetiology and life course exists, so these sorts of scenarios will unfortunately continue to occur.

3. Finally, very little discussion has centred on the individual supplements 'recommended' in this case outside of those containing calcium and vitamin D. Cod liver oil is mentioned "(containing 1000IU vitamin D") alongside camel milk, zinc, Epsom salts baths and something called AFP peptizyde. I'm sure some people might see these kinds of interventions as pure 'woo' when it comes to autism but it's perhaps important to realise that there is some preliminary peer-reviewed science behind some elements of them (see here and see here for example). Focusing specifically on cod liver oil and the idea that as well as containing vitamin A (be careful with that one) and vitamin D it contains some of those essential fatty acids that everyone keeps going on about these days, the suggestion that certain facets of cognition could be 'affected' by their inclusion as a supplement for some continues to gain scientific ground (see here). Obviously quite a lot more investigation needs to be put into the 'hows and whys' of their possible actions and mechanisms of effect with a specific focus on autism, onwards to the identification of criteria for potential best or non-responder to such approaches.

The Boyd/Moodambail report represents an important example of how supplements that can be easily purchased in-store or on-line are not just benign tablets or pills but can have very real physical effects if used inappropriately or without the right medical consultation. I certainly don't want to downplay the 'suffering' that the child in their report went through which ultimately led him to be hospitalised with some pretty serious health issues. I do however object to the 'throwing the baby out with the bathwater' sentiments that potentially stem from the translation of reports such as these, where important research on something like vitamin D and autism (which continues on at a pace [4] I might add) could easily become 'vilified' as a result of the actions of one or two parties at fault.

And perhaps it is timely to report that at least in the United States, dietary supplement use remains pretty high among the adult population albeit with a changing pattern of consumption not so dissimilar to that highlighted in the Boyd/Moodambail paper...

----------

[1] Boyd C. & Moodambail A. Severe hypercalcaemia in a child secondary to use of alternative therapies. BMJ Case Reports. 2016; Oct 6.

[2] Kaur P. et al. Vitamin D toxicity resulting from overzealous correction of vitamin D deficiency. Clin Endocrinol (Oxf). 2015 Sep;83(3):327-31.

[3] Vogiatzi MG. et al. Vitamin D supplementation and risk of toxicity in pediatrics: a review of current literature. J Clin Endocrinol Metab. 2014 Apr;99(4):1132-41.

[3] Mazahery H. et al. Vitamin D and omega-3 fatty acid supplements in children with autism spectrum disorder: a study protocol for a factorial randomised, double-blind, placebo-controlled trial. Trials 2016; 17:295.

----------

ResearchBlogging.org Boyd, C., & Moodambail, A. (2016). Severe hypercalcaemia in a child secondary to use of alternative therapies BMJ Case Reports DOI: 10.1136/bcr-2016-215849